Tapering

Hi everyone,

2am & as usual waiting for sweating to ease & sleepiness to descend before going to bed. These fluey feelings in my legs each evening & night have been with me since I came down to 10 mg from 11 three weeks ago, the muscle weakness & general fatigue are worse too.......not the extreme pain & stiffness of pre diagnosis, but enough to get me down.

I am working anything from 2 to 4 days a week just now, this is ok apart from the sweating (especially if I get even slightly stressed) & I can't sit comfortably once I'm home because I don't know where to put my legs which in turn brings on the sweats, raised heartbeat & a panicky claustrophobic feeling.

What I was wondering is, do I still reduce to 9.5 mg next week as planned by my GP? (got appointment on 11th August) & if so should I do it by the dead slow method or would I be better not lowering any more, if I feel like this, before speaking to my GP?

Also, does anybody else have headaches that makes their eyeballs hurt? Looking side to side or up & down hurts & putting any pressure on them hurts too (or maybe I'm just overtired).

Hoping everyone else is having a peaceful night & sweet dreams.

Pam

12 Replies

oldestnewest
  • I could be reading my own post. I have slept 1 out of the last 3 nights. Am too tired to even read but can't drift off. My eyes feel exactly as you describe. I attribute it to the swelling of tissue around my eyes from prednisone. The sweating and flu like feeling is very fatigueing. I'm trying to reduce from 15 to 13. Tried 15-13-15-13..... After a week I spent 4 days being very uncomfortable. Finally relented and am back to 15. If I were you I'd hang in there at which ever dose keeps you comfortable, at least till your appointment. I motivated to reduce the Prednisone as my weight gain is very depressing. Is a hard call - at gain or comfort. The heart beats and claustrophobic feelings are hard.

    Have you tried camomile tea?

    Sorry to carry on but wanted you to not feel alone in this.

    Sending a hug from the Pacific Northwest in the U.S.

  • Hi Alison,

    Now you're back on 15mg, stay on that until you feel ok again. Then when you reduce, try going down by 1mg at a time, you'd be surprised at the difference just 1mg makes. If your reduction plan still doesn't work, then try a slower one. Some people try 5 days at old dose, 2 days lower dose first week (although not two consecutive days at new dose, say Mon and Thurs), then 3 days old, 4 new for second week. Third week, 5 days new, 2 days old, fourth week all new.

    My reduction plan is slightly longer, takes about five weeks in all, but it works!

    Unfortunately you cannot rush PMR, it takes its own time, you just have to learn to control it, not let it control you.

  • Thank you Alison, wouldn't wish this on anyone but always feel better when people know how you feel.

    From one tired sweaty moon face to another...........good luck & a hug right back x

  • Hi Pam,

    I'm on 15 mg of Pred for 3 weeks now. I also feel pressure behind my eyes and get headaches in the evening. I thought I read that eye pressure is a symptom of the Pred. However, it's hard to know if the pressure could also be GCA symptoms. I'm scheduled for a temporal biopsy to see if I have GCA.

    Can you call your doctor's nurse and ask them what to do before your appointment? That's what I do. I leave a message on her nurse's phone. She consults with my doc and always gets back to me same day.

    Hang-in there! -Kitty

  • Thanks Kitty......I think I will try calling the doctor today as I'm covering hours at work next week & could really do with not feeling like this.

    Good luck with your biopsy......let us know how you get on won't you x

  • Pam, good morning, although I it probably doesn't feel like a very good one to you after the night you've had!

    Rather than considering a reduction in dose, with the symptoms you are experiencing at the present time, you would be wise to actually increase the dose back up to at least 12mg, and sooner rather than later to avoid having to go even higher.

    Yes, the eye pain could be from our lack of sleep, but worth getting a good ophthalmologist to examine the back of your eyes for any sign of lurking GCA, especially in view of the sweats and fluey feeling you are experiencing

  • Thank you Celtic, I'm calling at opticians for glasses adjusted today so will mention it & will consider increasing dose for now x

  • For anyone out there with cardiac symptoms of any sort - palpitations, tachycardia (fast heart rate), especially with claustrophobic sensations along with them, please go to your doctor and ask to be checked for an arrythmia of some sort. Pred can cause such things but so can the autoimmune part of PMR - and whatever is causing it it needs to be identified and managed. Arrythmias can lead to stroke amongst other things - the irregular heart beat dislodged clots that have pooled in the bottom of the heart and they can cause stroke. The standard treatment is with an anticoagulant - it's fine, not scary at all, just a bit of a pest until the dose is right.

    Your eye discomfort could be due to dry eyes - you can get OTC artificial tears or sprays that relieve the sensations. The increased pressure that pred can cause is inside the eye and is usually symptomless - it is like glaucoma which is why you need annual eye exams, checking the pressures, whilst on pred.

    To help the sweats (also arrythmia associated) and not sleeping get a fan and run it all night - the movement of air cools you down.

  • PMRpro volunteer,

    I am having palpitations, elevated BP, nightly during the hours of 3-6am.

    I also have extreme weakness for hours especially after physical exertion.

    I am presently on 60mg of Prednisone for GCA/PMR.

    I saw my GP last week because of the cardiac symptoms. I had a normal EKG and she checked my CA, MG, and other cardiac enzymes. The results were normal.

    I have e-mailed her that the palpitations, elevated BP, and overall weakness continue since seeing her. Sometimes, I'm even experiencing some shortness of breath.

    I'm waiting to hear back from her. She said she may refer me to a cardiologist for a possible halter monitor. Meantime, I'm just waiting, but so exhausted.

    I was interested in your info about the autoimmune part of PMR causing

    these types of symptoms. Thanks for this additional information.

    These cardiac symptoms are frightening at times. I hope to find out what is going on or that the symptoms will subside.

    Thanks again for your information.

  • if you are still on a high dose of pred then you need to rest - not exert yourself. GCA on its own is a serious illness even if it doesn't look like it and affects the whole of your body - add in the effects of high dose pred and you are subjecting your poor body to a fairish insult! This isn't a sniffle that can be ignored.

    The Holter ECG should provide some evidence and if I were you I'd ask to the doctor to refer you sooner rather than later - it would provide a bit of peace of mind at the very least. However, even they aren't 100% accurate - your body might decide not to have an episode while you are wearing it!

    All these things CAN be pred-related but can also be GCA-related and that needs clarifying if it is making you fell ill. But above all - for the time being treat yourself like a poorly person!

  • Oooooh gosh! Feel a bit worried now & will certainly ask my doctor (the earliest I can see him is 11th august) at my next visit. Thanks for the advice

    Pam

  • Hi Pam

    I have been trying to reduce from 10 to 9 by the slow method but have had to give up as my 3rd week has seen a relapse and I'm struggling to climb stairs again because of pain and stiffness in thighs and glutes. I rang my rheumy help line today and she arranged for me to have blood test. Have just come home from that but she only put me down for the ESR. I have never had raised counts since diagnosed with PMR last November so am not expecting much change. I have gone back up to 11 as 10 didn't help at all. Will see how I am in another couple of days but may have to go back to 12.5 and reduce again from there. So annoyed as I always dreaded this happening. I was great on 10 but felt pressured to reduce. Never again now that I know what a flare feels like I shall stay on whatever dose gives me relief and fight it out with specialist and be armed with my many printouts from this forum. Hope you can stay calm till you get some answers to your problems. Fear and confusion is the one thing we all have in common but a problem shared is a problem halved so thank goodness for all our fellow supporters on this fab site and their advice. Take care. Mary x

You may also like...